Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Mar 30, 1998, 3:47 PM EST for Ogemaw County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 3:47 PM EST (20:47 UTC)
- Expired
- Mar 30, 1998, 4:20 PM EST
- In force
- 33 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS1 KAPN 302048 RRA SVRAPN MIC129-302120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 347 PM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OGEMAW COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 420 PM EST * AT 346 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF WEST BRANCH MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... SELKIRK AT 355 PM EST LUPTON AT 402 PM EST SOUTH BRANCH AT 410 PM EST DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD SEEK SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. OX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 10:45 AM EST, 5 hours 2 minutes earlier.
Area forecast discussion, Mar 30, 10:45 AM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1045 AM EST MON MAR 30 1998 CURRENT IR SATELLITE IMAGERY IS SHOWING A LARGE AREA OF CONVECTION FIRING ALONG THE COLD FRONT EXTENDING FROM IA NE INTO SRN WI AND FAR NRN LOWER MI. MOVEMENT IS TO THE NE AT AROUND 40 MPH. MODIFIED APX 12Z SOUNDING INDICATES A CAPE OF CLOSE TO 1000...LIS OF -3 AND TTS OF 48 FOR THE AFTERNOON. FRONT WILL CONTINUE TO PROVIDE A GOOD FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT THIS AFTERNOON ACROSS NRN LOWER MI. HOWEVER...GOOD UPPER LEVEL SUPPORT WILL BE LACKING UNTIL EARLY EVENING AND OVERNIGHT WHEN JET COUPLING WILL TAKE PLACE OVER WI AND LOWER MI. GOING FORECAST IS IN LINE WITH CURRENT SITUATION/TRENDS. WILL ONLY UPDATE TO FRESHEN WORDING. WILL ALSO HAVE TO ADJUST TEMP AND WIND FORECAST FOR FAR NRN LOWER MI SINCE FRONT HAS ALREADY MOVED THROUGH THIS AREA...RESULTING IN A 7 DEGREE TEMP DROP AND A WIND SHIFT. EME
In the hours before
Special weather statement, Mar 30, 11:35 AM EST, 4 hours 12 minutes before
MIZ008-015>036-041-042-311200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1135 AM EST MON MAR 30 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL THEN BECOME MORE WIDESPREAD LATE THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL FORM OVER WISCONSIN AND LOWER MICHIGAN THIS AFTERNOON AND MOVE NORTHEAST AT 40 TO 45 MPH. THUNDERSTORMS COULD BEGIN TO AFFECT THE AREA FROM TRAVERSE CITY...TO MANISTEE...TO CADILLAC BY 200 PM THEN OVERSPREAD THE REST OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN DURING THE LATE AFTERNOON AND THE EVENING HOURS. SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN 3/4 INCH IN DIAMETER. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. EME
Special weather statement, Mar 30, 11:35 AM EST, 4 hours 12 minutes before
MIZ008-015>036-041-042-311200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1135 AM EST MON MAR 30 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL THEN BECOME MORE WIDESPREAD LATE THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL FORM OVER WISCONSIN AND LOWER MICHIGAN THIS AFTERNOON AND MOVE NORTHEAST AT 40 TO 45 MPH. THUNDERSTORMS COULD BEGIN TO AFFECT THE AREA FROM TRAVERSE CITY...TO MANISTEE...TO CADILLAC BY 200 PM THEN OVERSPREAD THE REST OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN DURING THE LATE AFTERNOON AND THE EVENING HOURS. SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN 3/4 INCH IN DIAMETER. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. EME
Special weather statement, Mar 30, 3:01 PM EST, 46 minutes before
MIZ020>036-041-042-310100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 301 PM EST MON MAR 30 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EST FOR A LARGE PORTION OF NORTHERN LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A LARGE PORTION OF NORTHERN LOWER MICHIGAN UNTIL 800 PM EST. THE WATCH INCLUDES THE FOLLOWING COUNTIES: LEELANAU ANTRIM OTSEGO MONTMORENCY ALPENA BENZIE GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA MANISTEE WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC A COLD FRONT MOVING ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING IS MOVING INTO A WARM...MOIST AIR MASS ACROSS THE AREA. THIS TEMPERATURE CONTRAST IS PROVIDING THE SPARK FOR SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA. SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE WATCH AREA... BUT THE MAIN THREAT WILL BE SOUTH OF A LINE FROM ALPENA TO LAKE CITY. STORMS THAT DEVELOP WILL MOVE TO THE NORTHEAST AT 30 TO 40 MPH. WIND GUSTS IN EXCESS OF 60 MPH AND HAIL OVER ONE INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE SEVERE THUNDERSTORM THREAT WILL DIMINISH AS THE COLD FRONT ADVANCES EASTWARD ACROSS NORTHERN LOWER MICHIGAN THIS EVENING. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. OX
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:14 AM EST | Severe Thunderstorm Warning | APX | Mackinac | 31 min |
| Mar 30, 1:51 PM EST | Severe Thunderstorm Warning | APX | Oscoda | 49 min |
| Mar 30, 1:57 PM EST | Severe Thunderstorm Warning | APX | Arenac | 48 min |
| Mar 30, 2:13 PM EST | Severe Thunderstorm Warning | APX | Alcona | 47 min |
| Mar 30, 3:20 PM EST | Severe Thunderstorm Warning | APX | Roscommon | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.